Montana, 2011High Wind in Montana, February 28, 2011
February 28, 2011 · NWS BYZ · 1 event in 1 county or zone
A zonal flow over the area combined with pressure falls over Northern Montana brought a tight pressure gradient resulting in very strong winds over the Upper Yellowstone Valley.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A zonal flow over the area combined with pressure falls over Northern Montana brought a tight pressure gradient resulting in very strong winds over the Upper Yellowstone Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 28, 2:52 AM MST, 38 minutes earlier.
Area forecast discussion, Feb 28, 2:52 AM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
252 AM MST MON FEB 28 2011
.SHORT TERM...VALID FOR TDY AND TUE...
STRONG SOUTHWEST WINDS WILL CONTINUE AT LIVINGSTON AND ALONG THE
BEARTOOTH FOOTHILLS THROUGH TONIGHT. THESE WINDS ARE BEING
GENERATED BY A TIGHT PRESSURE GRADIENT BETWEEN HIGH PRESSURE OVER
THE PARK AND A DEVELOPING SURFACE LOW ALONG THE CANADIAN BORDER.
THIS GRADIENT WILL START TO WEAKEN THIS AFTERNOON. PRESSURE RISES
BEHIND AN APPROACHING COLD FRONT WILL PUT AN END TO THE STRONG
SOUTHWEST WINDS BY EARLY TUESDAY. THE COLD FRONT WILL MOVE ACROSS
THE EASTERN HALF OF THE CWA TUESDAY MORNING. MODELS ARE
GENERATING QPF ALONG THIS BOUNDARY...WITH THE GREATEST AMOUNTS
NORTH OF THE CWA. THIS AREA LINES UP WITH THE STRONGEST
ISENTROPIC LIFT THROUGH TUESDAY. THE COLD AIRMASS AND QPF WILL
LIFT NORTHWARD ON WEDNESDAY. AT THIS TIME...SNOWFALL POTENTIAL
APPEARS MINIMAL ACROSS THE LOWER ELEVATIONS. THE HIGHEST AMOUNTS
ARE EXPECTED OVER THE NORTHERN TIER OF THE CWA. BRS
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
MODELS SIMILAR IN HANDLING ARCTIC AIRMASS NORTH OF THE FORECAST
AREA ON WEDNESDAY. GFS/NAM/ECMWF SHOWING VERY COLD AIR ACROSS
SOUTHERN ALBERTA ON WEDNESDAY BUT DO NOT BRING THE BULK OF THE
COLD AIR THROUGH SC/SE MT. THE FORECAST AREA WILL BE IN THE
DIVERGENT ENTRANCE REGION OF AN UPPER LEVEL JET WHICH SHOULD KEEP
THE COLDEST AIR WELL TO OUR NORTH. A WEAK SHOT OF ARCTIC AIR WILL
SLIDE THROUGH THE REGION ON WEDNESDAY AND WILL BRING PERIODS OF
LIGHT SNOW AS PACIFIC MOISTURE ALOFT OVERRUNS THE COLDER SURFACE
AIR. UNSETTLED PATTERN TO CONTINUE FOR THE REMAINDER OF THE WEEK
AS A FAST ZONAL FLOW ALOFT WILL BE OVER THE FORECAST AREA. MODELS
SHOWING STRONG LIFT WITH NUMEROUS INDIVIDUAL WAVES MOVING ACROSS
BUT PRECIPITATION AMOUNTS WILL BE LIGHT AS STRONG DOWN SLOPE
WINDS WILL BE OVER THE AREA. ANOTHER SHOT OF COLD AIR MOVING INTO
THE REGION OVER THE WEEKEND. GFS/ECMWF IN GOOD AGREEMENT SO FAR
IN BRINGING IN -22C 850MB TEMPERATURES ALONG WITH GOOD UPSLOPE
FLOW. HAVE GONE WITH SCATTERED POPS FOR SATURDAY THROUGH MONDAY
ALONG WITH TEMPERATURES 20 TO 30 DEGREES BELOW SEASONAL NORMALS.
RICHMOND
&&
.AVIATION...
SCATTERED MOUNTAIN SNOW SHOWERS WILL RESULT IN LOCAL MVFR TO IFR
CONDITIONS AND OCCASIONAL MOUNTAIN OBSCURATION TODAY. VFR
CONDITIONS WILL PREVAIL FOR ALL FLIGHT TERMINALS TODAY. STRONG
WINDS CAN BE EXPECTED ALONG THE BEARTOOTH AND ABSAROKA FOOTHILLS
WILL CONTINUE. SUSTAINED WINDS AT KLVM OF 35 TO 50 MPH WITH GUSTS
TO 70 MPH CAN BE EXPECTED TODAY THROUGH LATE THIS EVENING.
RICHMOND
&&
.PRELIMINARY POINT TEMP/POPS...
TDY TUE WED THU FRI SAT SUN
-------------------------------------------------------
BIL 038 015/023 008/033 023/039 019/028 012/024 014/023
1/B 44/S 22/S 23/S 33/S 32/J 23/S
LVM 038 021/035 020/034 024/039 018/030 012/031 018/031
1/Q 44/S 22/S 23/S 33/S 32/J 23/S
HDN 039 011/024 007/031 019/041 019/030 011/024 013/025
1/B 33/S 22/S 22/S 33/S 32/J 23/S
MLS 036 009/018 001/024 015/035 015/023 008/017 009/018
1/B 46/S 32/S 22/S 33/S 33/J 22/S
4BQ 036 011/023 005/030 018/041 017/028 011/019 012/025
1/B 14/S 21/B 22/S 32/S 32/J 22/S
BHK 033 008/018 903/017 011/035 012/020 006/015 005/014
1/B 34/S 32/S 22/S 22/S 32/J 22/S
SHR 038 018/032 010/035 022/045 019/031 012/030 016/030
1/B 12/S 22/S 23/O 33/S 32/J 23/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT FOR
ZONES 65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Feb 28, 2:26 AM MST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
226 AM MST MON FEB 28 2011
MTZ028>042-056>058-063>068-WYZ098-099-010930-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
226 AM MST MON FEB 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG SURFACE PRESSURE GRADIENTS WILL REMAIN ALONG THE FOOTHILLS
OF THE BEARTOOTH AND ABSAROKA MOUNTAINS TODAY THROUGH THIS
EVENING. THIS WILL BRING STRONG WINDS TO THE LIVINGSTON AND NYE
AREAS. THE STRONG WINDS WILL DIMINISH EARLY TUESDAY MORNING.
STRONG CROSS WINDS COULD MAKE DRIVING DIFFICULT IN THESE
AREAS...ESPECIALLY FOR HIGH PROFILE VEHICLES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Livingston Area
- When
- February 28, 3:30 AM MST to 11:53 PM MST
- Where
- Livingston Area forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Sustained winds of 50 mph with gusts around 70 mph were reported at the Livingston Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, February 28, 20112 deaths · $14 million · 28 events
- Tornadoes and Flooding in Tennessee, February 28, 20111 death · 1 injured · $15 million · EF1 · 32 events
- Tornadoes in Tennessee, February 28, 20111 death · 4 injured · $40,000 · EF2 · 2 events
- Tornadoes and Hail in Indiana, February 28, 2011$900,000 · EF2 · 7 events
- Tornadoes and Damaging Winds in Indiana, February 28, 20111 injured · $523,000 · EF2 · 9 events
- Tornado and Flooding in Kentucky, February 28, 2011$645,000 · EF1 · 49 events
- Tornado and Flash Flooding in Ohio, February 28, 2011$818,000 · EF1 · 31 events
- Hail and Damaging Winds in Georgia, February 28, 20111 injured · $959,000 · 1.25 in hail · 33 events
- Tornadoes and Hail in Alabama, February 28, 2011$249,000 · EF1 · 29 events
- Flooding in Indiana, February 28, 2011$1.5 million · 4 events
- Tornado and Hail in South Carolina, February 28, 2011$247,000 · EF1 · 14 events
- Tornado and Hail in Alabama, February 28, 2011$131,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284647.